Most people have heard about the opioid epidemic, but many still do not understand it. The opioid epidemic refers specifically to the increasingly growing number of overdoses, hospitalizations, and deaths caused by opioids, both prescription and illegal. Primarily due to opioids, drug overdose is now the leading cause of preventable death across the nation. Opioid addiction knows no boundaries, impacting people from all walks of life. While any type of chemical dependence is dangerous, the risks of opioid abuse and addiction far outweigh that of many other substances. The opioid detox center at Spokane Falls Recovery Center makes opioid withdrawal tolerable and increases the chances of successful recovery. Call us at 844.962.2775.
Learn to Recognize the Signs of Opioid Withdrawal
Most opioid addiction begins with prescription painkillers and spirals out of control before people know it is happening. A remarkable portion of heroin addiction links to individuals with chronic pain who can no longer access or afford prescription painkillers. An addiction to painkillers is not due to weakness or lack of willpower. In fact, the brain quickly adapts to the presence of opioids. Then, because it naturally wants the body to be at ease, it fights against their absence. In this case, we say that people are having withdrawals.
Withdrawal involves physical and psychological symptoms when an individual suddenly stops using a substance or substantially reduces their intake. Five common signs of opioid withdrawal include:
- Stomach cramps, nausea, vomiting, and diarrhea
- Muscle spasms and aching bones
- Agitation, anxiety, and depression
- Runny nose, tremors, and sweating
These symptoms range from mild to severe. They may rely on a variety of elements such as the kind of opioid used, other substance abuse, duration of usage, level of addiction, mental health, and medical history. Because opioid withdrawal symptoms can be very intense, the fear of withdrawal is a common barrier to seeking treatment. Those who have previously undergone detox are more likely to suffer from severe withdrawal symptoms. Opioid withdrawal can be dangerous when opioids are mixed with alcohol, which is typical. The best way to manage opioid withdrawal is with an opioid detox center.
A Timeline of Opioid Detox Symptoms
Most withdrawal symptoms are not life-threatening, but they can cause significant physical and psychological distress. Individuals who try to stop using opioids on their own rarely succeed because of the intensity of their withdrawal symptoms. Following is a look at the timeline and stages of opioid withdrawal:
- Anticipatory – These symptoms begin three to four hours after the last dose. It is marked by increasing anxiety or fear about experiencing withdrawal, cravings, and drug-seeking behaviors.
- Early acute – Occurs eight to ten hours after the last dose. Anxiety and restlessness increase, flu-like symptoms begin, and cravings may persist.
- Fully-developed acute – These symptoms begin one to three days after the last dose. Symptoms peak with tremors, muscle spasms, diarrhea, and insomnia. Cravings are the strongest during this phase.
- Post-acute withdrawal syndrome (PAWS) – Up to 24 months after the last dose. Acute symptoms have decreased, but individuals may experience anxiety, depression, mood swings, insomnia, and more. Cravings still exist, and individuals are highly susceptible to triggers for relapse.
A medically supervised opioid detox center is a safe, structured, and comforting environment. Within this program, you can receive 24-hour support to manage your opioid withdrawal symptoms effectively.
Knowing Opioid Overdose Symptoms Can Save Lives
It might be challenging to differentiate between someone who is extremely high and someone who has overdosed. However, it is essential to recognize the difference. While very high people might appear out of it, they respond to stimuli like a loud noise, hearing their name called, or being shaken. If you are concerned that someone is too intoxicated, do not leave them alone. Instead, get them to move around and avoid letting them sleep.
A person who has overdosed will be in a coma-like state. They may be conscious but unable to talk. A bluish-purple skin tone is seen in lighter-skinned people who have overdosed, whereas darker-skinned individuals become ashen or grey. If you notice this change, the safest thing is to treat the situation like an overdose and call 911. A drug overdose does not always result in death. People who survive typically do so with the assistance of an outside source.
Contact Spokane Falls Recovery Center for Opioid Detox and Treatment
Spokane Falls Recovery Center is committed to helping end the crisis of opioid addiction. Our opioid detox center and addiction treatment program in WA offer the latest evidence-based, holistic therapeutic approaches to help you or your loved one overcome opioid dependence. Reach out to an addiction specialist today to learn more about our opioid detox center and subsequent treatment programs by calling 844.962.2775.